question-icon

Suggest treatment for symptoms of anxiety

default
Posted on Thu, 30 Mar 2017
Question: Hi, I can't figure out what's wrong with me and it's terrifying. It could be a few things such as serotonin syndrome, Traumatic Brain injury, Vitamin b12 deficiency, benzodiazapine withdrawal, amphetamine toxicity, fibromyalgia (I've been diagnosed in the past) or an adrenal gland problem (I have also been diagnosed with Adrenal Exhaustion in the past. Here's what happened: I got PTSD 2.5 years ago and put my body through hell. I didn't eat, didn't sleep for days, and the stress on my body was severe. I slowly started acting crazy...having no boundaries or social skills. People haven't liked me for most of this time. I grew up incredibly popular and well liked so something happened. My social problems get worse. I am frightened to leave my house lately and am disoriented. I have a strong feeling of fear and feel like I've completely lost myself. I dealt with aggressive behavior starting with the past 2 years. 4 months ago I overdosed on Verapamil and had an anoxic brain injury. I was unconscious a week and when I woke up I had to learn how to sit again I was SO weak. I got dropfoot and tingling in my fingers and upper thigh. My very lower stomach has been swollen since then. I was in the hospital for 1 month and then since I wasnt able to care for myself they stuck me in the psychiatric unit for 2 months. I have been home a month. My eyes are red with really dark circles under my eyes and dry. The hospital dramatically reduced my klonopin 1.5 mg and valium 10mg to nothing, then 10mg ativan for 3 weeks then 5mg ativan for a bit and then nothing. I am EXTREMELY anxious. I started not sleeping again. I can't sleep until I've been up for a really long time. I was discontinued the bezos as well as Topamax. I took a very high dose of Adderall for many years, 120 mg. I just cut down to 90. My eyes are blurry and I have a rash all over my face, neck, and upper back. I got kidney damage that I think is healed, and 2 blood transfusions and kidney dialysis I think while in the icu. I also have no pleasure in anything and have never been this scared in a long time. I tremble. my muscles have atrophied. I have no idea what to do from here, I have no clue as to what may be the problem. I have loss of short term memory and couldn't think of words for a while. My head is incredibly foggy and i'm suddenly extremely low in confidence suddenly. I tend to be pretty cheerful but nothing is funny anymore (i find everything funny). My life depends on this...I have no idea when i'll feel better or what to do to treat my symptoms. I do not feel like myself. I am so disoriented and unmotivated and bored. Thank you...please think hard on this one. I'm 31 female and I have to deal with this all by myself.
doctor
Answered by Dr. Olsi Taka (4 hours later)
Brief Answer:
Read below

Detailed Answer:
I read your question carefully and I am sorry about what you have been through and still are.

In my opinion the main issue is due to a generalized anxiety disorder. Some of the diagnosis you mention of PTSD and benzodiazepine withdrawal also belong to the spectrum of anxiety disorders. Adderall use is also at times associated with anxiety as well as fibromyalgia. So you have many contributors to anxiety which explains well your sleep issues, mental fogginess, concentration issues, trembling etc. I am not sure why you mention serotonin syndrome as the medication you mention does not cause serotonin syndrome.

Given the complexity of your case, with several contributors, recovery will not be easy, but you can get a lot better. First step would be psychotherapy sessions. Cognitive-behavioral psychotherapy is the cornerstone of anxiety disorders treatment. Apart from that I am afraid that medication might also be needed. Benzodiazepines were not a good choice because over time they create dependence and tolerance (same dosage doesn't achieve same efficacy). When it comes to long term anxiety treatment antidepressants are the more appropriate choice. While their name may make one think they are only used for depression, they are actually the most used medications for anxiety. There are several classes of antidepressants out there. Considering your sleep difficulties in your case I would choose an antidepressant with sedative properties to help with the sleep issues. Amitriptyline would be a good choice. You will need a prescription for it though. I suggest since it is likely that you will need long term follow up visits that you search for a psychiatrist that you trust in order to be regularly followed and monitor treatment effects.

I remain at your disposal for other questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka (29 minutes later)
I was taking 50mg prozac, latuda, tramodol, adderall, welbutrin, and zofran. Almost all of those have been listed as contrinitors of serotonin syndrome. Im aware that i have bad anxiety but didnt think it could destroy me like this. How long does it take for amitryptaline to work? A physiatrist suggested it actually. I was not given it because i am on certain medications. Im in between doctors right now otherwise id have a psychiatrist. Thank you for your help.i dont think ive ever tried a tricylic antidepressant before.
doctor
Answered by Dr. Olsi Taka (35 minutes later)
Brief Answer:
Read below

Detailed Answer:
Thank you for the additional information. That explains your worry about serotonin syndrome, you were under quite too many medications. I still do not think it is a case of serotonin syndrome which is more of an acute event.

You may start to feel the effects of amitriptyline already from the first week, but for full effect up to a month may be needed (that applies to almost all antidepressants). In a young individual, where sleep issues are also present I think a tricyclic antidepressant is a preferred choice.

Let me know if I can further assist you.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3657 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for symptoms of anxiety

Brief Answer: Read below Detailed Answer: I read your question carefully and I am sorry about what you have been through and still are. In my opinion the main issue is due to a generalized anxiety disorder. Some of the diagnosis you mention of PTSD and benzodiazepine withdrawal also belong to the spectrum of anxiety disorders. Adderall use is also at times associated with anxiety as well as fibromyalgia. So you have many contributors to anxiety which explains well your sleep issues, mental fogginess, concentration issues, trembling etc. I am not sure why you mention serotonin syndrome as the medication you mention does not cause serotonin syndrome. Given the complexity of your case, with several contributors, recovery will not be easy, but you can get a lot better. First step would be psychotherapy sessions. Cognitive-behavioral psychotherapy is the cornerstone of anxiety disorders treatment. Apart from that I am afraid that medication might also be needed. Benzodiazepines were not a good choice because over time they create dependence and tolerance (same dosage doesn't achieve same efficacy). When it comes to long term anxiety treatment antidepressants are the more appropriate choice. While their name may make one think they are only used for depression, they are actually the most used medications for anxiety. There are several classes of antidepressants out there. Considering your sleep difficulties in your case I would choose an antidepressant with sedative properties to help with the sleep issues. Amitriptyline would be a good choice. You will need a prescription for it though. I suggest since it is likely that you will need long term follow up visits that you search for a psychiatrist that you trust in order to be regularly followed and monitor treatment effects. I remain at your disposal for other questions.